Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 202, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 10, 2017, 3:07 PM MDT for Las Animas County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 3:07 PM MDT (21:07 UTC)
- Expired
- Aug 10, 2017, 3:30 PM MDT
- In force
- 23 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 154 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.1 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 2067 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
984
WUUS55 KPUB 102107
SVRPUB
COC071-102130-
/O.NEW.KPUB.SV.W.0202.170810T2107Z-170810T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
307 PM MDT THU AUG 10 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
South central Las Animas County in southeastern Colorado...
* Until 330 PM MDT
* At 306 PM MDT, a severe thunderstorm was located near Raton Pass,
or 8 miles south of Trinidad, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Trinidad and Starkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3712 10468 3723 10412 3704 10406 3700 10408
3700 10469
TIME...MOT...LOC 2106Z 273DEG 14KT 3704 10449
HAIL...1.25IN
WIND...60MPH
$$
lw1 follow-up statement
095
WWUS55 KPUB 102120
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
320 PM MDT THU AUG 10 2017
COC071-102130-
/O.CON.KPUB.SV.W.0202.000000T0000Z-170810T2130Z/
Las Animas CO-
320 PM MDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...
At 319 PM MDT, a severe thunderstorm was located near Raton Pass, or
8 miles southeast of Trinidad, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Trinidad and Starkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3713 10462 3723 10412 3707 10407 3700 10408
3700 10463
TIME...MOT...LOC 2119Z 264DEG 17KT 3705 10444
HAIL...1.25IN
WIND...60MPH
$$
lwWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 11:51 AM MDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 10, 11:51 AM MDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1151 AM MDT Thu Aug 10 2017 .SHORT TERM...(Today and tonight) Issued at 422 AM MDT Thu Aug 10 2017 Still a few areas of -shra/-tsra across srn CO early this morning, as upper energy embedded in W-NW flow aloft continues to force convection across the state, and will carry at least isolated pops across much of the area until at least mid-morning. Brief break in precip then develops from mid-morning until early afternoon, before mountain convection begins to develop around 20z. Storms then roll east onto the plains in the late afternoon, with cold front dropping south toward the Arkansas River providing additional forcing for convection. Plenty of CAPE (1500-2500 J/KG) and shear (0-6km around 50 kts) for severe storms along and east of the mountains, with SWODY1 slight risk extending back west to near I-25 looking reasonable. Storms then coalesce into a S-SE moving MCS on the plains in the evening, with potential for heavy rain near the KS border well past midnight. Max temps today look very similar to the past few days, ending up just slightly below seasonal averages. .LONG TERM...(Friday through Wednesday) Issued at 422 AM MDT Thu Aug 10 2017 Overall, a somewhat wet pattern remains in place through the weekend, then a pattern shift takes place on Monday. Flash flooding continues to be a main concern as the ground becomes saturated from repeated showers and storms. Area burn scars will be exceptionally susceptible. Friday through Sunday...Models continue to show an upper ridge parked to the south of Colorado through Sunday, keeping the state under a relatively cool and moist northwest flow. A cold front Thu evening will keep temps cooler for Fri, then a stronger shortwave is forecast to sweep across the Dakotas on Sat. There will be a daily chance of convection, as showers and thunderstorms are expected to initiate each day over the higher terrain, then push east across the plains during the evening. High temps will continue to be below normal for this time of year, warming into the 70s to around 80F for the high valleys, and upper 70s to mid 80s for the plains. Monday through Wednesday...The upper ridge axis slides to the east across Colorado on Monday, reaching the US Central Plains by Tuesday. This will open the monsoon moisture tap for the Four Corners and western Colorado, while helping to finally dry out the eastern half of the state. Convection will be much more tied to the higher terrain, and spotty across the eastern plains. Expect a gradual warming trend, with max temps climbing into the mid 70s to lower 80s for the high valleys, and upper 70s to near 90F for the plains. Moore && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1140 AM MDT Thu Aug 10 2017 Isolated storms will be developing over the mountains and Pikes Peak Region early this afternoon. Then, late in the day through the evening, the storms will spread south and eastward across the rest of the plains as a boundary moves south through the region. Severe storm potential will be higher today than previous days due to the boundary and increased wind shear. Most storms today will carry a risk of locally heavy rain, wind gusts to around 50 mph, pea size hail and lightning. However, from the Pikes Peak Region southeast across the plains, there will also be a risk of severe supercell storms producing large hail to an inch or more in diameter, wind gusts to 60 mph or more and possibly a tornado. The most likely period for severe storm development will start late today over the Pikes Peak Region and then carry southeast across the plains through the evening hours. MVFR, IFR and LIFR conditions can be expected in areas of precipitation. The KCOS, KPUB and KALS TAF sites could all see storms this afternoon and evening, primarily 20-02 UTC. However, recent high res model runs are showing some additional storm development late in the evening at KCOS and KPUB, between about 4 and 7 UTC. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...MOORE AVIATION...LW
Hazardous weather outlook, Aug 10, 11:56 AM MDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1156 AM MDT Thu Aug 10 2017 COZ058>089-093>099-111800- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1156 AM MDT Thu Aug 10 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated storms will be developing over the mountains and Pikes Peak Region early this afternoon. Then, late in the day through the evening, the storms will spread south and eastward across the rest of the plains as a boundary moves south through the region. Severe storm potential will be higher today than previous days due to the boundary and increased wind shear. Most storms today will carry a risk of locally heavy rain, wind gusts to around 50 mph, pea size hail and lightning. However, from the Pikes Peak Region southeast across the plains, there will also be a risk of severe supercell storms producing large hail to an inch or more in diameter, wind gusts to 60 mph or more and possibly a tornado. Flash flooding will also be a possibility, particularly on burn scars and urban areas. The most likely period for severe storm development will start late today over the Pikes Peak Region and then carry southeast across the plains through the evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be daily chances of thunderstorms across the area through Wednesday, with the greatest coverage of storms expected to be over and near the higher terrain. The main threats from storms will be lightning and locally heavy rain, with the potential for flash flooding, especially across area burn scars. Small hail and gusty outflow winds will also be possible with a few of the stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeast and south central Colorado. 50/50
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:06 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 24 min |
| Aug 9, 6:14 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| Aug 9, 6:27 PM MDT | Special Weather Statement | PUB | El Paso | 33 min |
| Aug 9, 6:32 PM MDT | Special Weather Statement | PUB | Las Animas | 13 min |
| Aug 9, 6:56 PM MDT | Special Weather Statement | PUB | Las Animas | 19 min |
| Aug 9, 7:08 PM MDT | Special Weather Statement | PUB | Las Animas | 22 min |
| Aug 9, 7:16 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 44 min |
| Aug 9, 7:23 PM MDT | Special Weather Statement | PUB | Fremont | 22 min |
| Aug 9, 7:36 PM MDT | Special Weather Statement | PUB | Pueblo | 24 min |
| Aug 9, 7:48 PM MDT | Special Weather Statement | PUB | Fremont | 27 min |
| Aug 9, 7:59 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Pueblo | 31 min |
| Aug 9, 8:21 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 39 min |
| Aug 9, 9:15 PM MDT | Special Weather Statement | PUB | Otero | 30 min |
| Aug 9, 9:41 PM MDT | Special Weather Statement | PUB | 34 min | |
| Aug 9, 9:44 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 46 min |
| Aug 10, 2:58 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 32 min |
| Aug 10, 3:27 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 44 min |
| Aug 10, 3:28 PM MDT | Special Weather Statement | PUB | El Paso | 32 min |
| Aug 10, 3:30 PM MDT | Special Weather Statement | PUB | Pueblo | 30 min |
| Aug 10, 3:39 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 36 min |
| Aug 10, 4:16 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Aug 10, 4:30 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 30 min |
| Aug 10, 4:55 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 35 min |
| Aug 10, 4:56 PM MDT | Special Weather Statement | PUB | Huerfano | 34 min |
| Aug 10, 5:14 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 31 min |
| Aug 10, 5:18 PM MDT | Special Weather Statement | PUB | Las Animas | 42 min |
| Aug 10, 5:22 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa | 38 min |
| Aug 10, 5:28 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 47 min |
| Aug 10, 5:29 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 46 min |
| Aug 10, 5:43 PM MDT | Tornado Warning | PUB | Bent, Kiowa, Prowers | 32 min |
| Aug 10, 5:53 PM MDT | Special Weather Statement | PUB | Prowers | 52 min |
| Aug 10, 5:57 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 48 min |
| Aug 10, 5:59 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 46 min |
| Aug 10, 5:59 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.